Alert archive / Massachusetts / High Wind Watches in 2025
High Wind Watch 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high wind watch at Dec 17, 2025, 1:17 AM EST for Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Dec 19, 2025, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2025, 1:17 AM EST (06:17 UTC)
- In effect from
- Dec 19, 2025, 7:00 AM EST
- Expired
- Dec 18, 2025, 12:22 AM EST
- In force
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 6.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
361 WWUS71 KBOX 170617 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 117 AM EST Wed Dec 17 2025 MAZ022>024-172100- /O.NEW.KBOX.HW.A.0004.251219T1200Z-251219T2000Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Provincetown, Vineyard Haven, Falmouth, Chatham, and Nantucket 117 AM EST Wed Dec 17 2025 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph possible. * WHERE...Barnstable MA, Dukes MA, and Nantucket MA Counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Visit us at http://www.weather.gov/box KC
2 follow-up statements
429 WWUS71 KBOX 171845 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 145 PM EST Wed Dec 17 2025 CTZ002>004-MAZ002>021-026-RIZ001>008-180900- /O.NEW.KBOX.WI.Y.0020.251219T0900Z-251220T0600Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Barre, Norwood, Hartford, Springfield, Charlemont, Gloucester, West Greenwich, Lawrence, Mattapoisett, Northampton, Vernon, Warwick, Lowell, Plymouth, Taunton, New Bedford, West Warwick, Worcester, East Greenwich, Cambridge, Union, Chesterfield, Fitchburg, Bristol, Westerly, Blandford, Newport, Greenfield, Willimantic, Foster, Fall River, Putnam, Orange, Windsor Locks, New Shoreham, Framingham, Foxborough, Boston, Quincy, Providence, Amherst, Coventry, Smithfield, Narragansett, Brockton, Milford, and Ayer 145 PM EST Wed Dec 17 2025 ...WIND ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 1 AM EST SATURDAY... * WHAT...Winds with gusts up to 40-50 mph expected Friday morning and again Friday night. A few gusts to 60 mph possible Friday night near the Berkshires and Worcester Hills. * WHERE...Most of southern New England. * WHEN...From 4 AM Friday to 1 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAZ022>024-180900- /O.CON.KBOX.HW.A.0004.251219T1200Z-251219T2000Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Nantucket, Vineyard Haven, Falmouth, and Provincetown 145 PM EST Wed Dec 17 2025 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 55 mph possible. * WHERE...Barnstable MA, Dukes MA, and Nantucket MA Counties. * WHEN...From Friday morning through Friday afternoon. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Visit us at http://www.weather.gov/box Mensch
795 WWUS71 KBOX 180522 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1222 AM EST Thu Dec 18 2025 MAZ022>024-182100- /O.UPG.KBOX.HW.A.0004.251219T1200Z-251219T2000Z/ /O.NEW.KBOX.HW.W.0005.251219T1200Z-251219T2000Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Vineyard Haven, Nantucket, Falmouth, and Provincetown 1222 AM EST Thu Dec 18 2025 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 3 PM EST FRIDAY... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected. * WHERE...Barnstable MA, Dukes MA, and Nantucket MA Counties. * WHEN...From 7 AM to 3 PM EST Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ CTZ002>004-MAZ002>021-026-RIZ001>008-182100- /O.CON.KBOX.WI.Y.0020.251219T0900Z-251220T0600Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI-Southeast Providence RI- Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Boston, New Shoreham, Fitchburg, Milford, Putnam, Ayer, Barre, Springfield, West Greenwich, Norwood, Lawrence, Lowell, East Greenwich, West Warwick, Westerly, Blandford, Newport, Fall River, Foster, Narragansett, Providence, Coventry, Gloucester, Smithfield, Warwick, Plymouth, Foxborough, Chesterfield, Orange, Quincy, New Bedford, Greenfield, Taunton, Windsor Locks, Amherst, Framingham, Brockton, Mattapoisett, Bristol, Cambridge, Worcester, Union, Northampton, Willimantic, Charlemont, Hartford, and Vernon 1222 AM EST Thu Dec 18 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM FRIDAY TO 1 AM EST SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 to 55 mph in the morning. A few gusts to 60 mph possible across southern Rhode Island and southeast Massachusetts. * WHERE...Most of southern New England. * WHEN...From 4 AM Friday to 1 AM EST Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and some power outages may result. * ADDITIONAL DETAILS...Winds shift to west during the late afternoon and evening with gusts to 40 to 50 mph possible, especially over the Berkshires and Worcester Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Visit us at http://www.weather.gov/box KC
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Dec 16, 6:40 PM EST, 6 hours 37 minutes earlier. Its key messages:
- Mild and dry through Thursday. Gusty southwest winds of 25-35mph on Wednesday.
- Rainy with strong and possibly damaging winds Thursday night into Friday morning
- Minor coastal flooding possible for south-facing shores during the Friday morning high tide
Area forecast discussion, Dec 16, 6:40 PM EST, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
640 PM EST Tue Dec 16 2025
.WHAT HAS CHANGED...
Confidence continues to increase for strong frontal system to
bring potential for strong to damaging winds and minor coastal
flood impacts Thursday night into Friday.
&&
.KEY MESSAGES...
- Mild and dry through Thursday. Gusty southwest winds of
25-35mph on Wednesday.
- Rainy with strong and possibly damaging winds Thursday night
into Friday morning
- Minor coastal flooding possible for south-facing shores
during the Friday morning high tide
&&
.DISCUSSION...
KEY MESSAGE 1...Mild and dry through Thursday
One last night of cold temperatures before southerly winds
bring a mild airmass originating from the Pacific. Overnight
lows will drop into the high teens across the interior to the
low 20s along the coastal plain. SW LLJ builds in late overnight
through Friday to begin ushering in the warmer temps. Most of
this wind should stay aloft in the morning, but it could still
be a bit breezy around sunrise Friday, bringing wind chills into
the teens. With the cold temperatures near the surface, it
could take until mid to late morning to begin mixing down the
warmer temperatures and stronger winds aloft. Afternoon highs
should jump into the low to mid-40s, with afternoon wind gusts
of 25-35mph. Less windy on Thursday but still mild with highs in
the upper 40s to low 50s.
KEY MESSAGE 2...Rainy with strong and possibly damaging winds
A deep trough moves across the Great Lakes region and towards New
England Thursday into Friday. Guidance has continued to trend this
system's wind field up in strength and moisture transport is quite
healthy. 925 mb temperatures increase to around +10C by Friday
morning, and surface highs into the 50s can be expected. Ensemble
means have PWAT values at 1"-1.25" as well, so as the front passes
through, some downpours are a possibility. Higher resolution guidance
is starting to reach this time period, and the NAM has pockets of
winds at 850 mb reaching 95 kt. Generally, though, the lower level
jet is expected to have winds between 60-80 kt. Surface wind gusts
may range between 35-50 mph over land with higher gusts possible
over all the waters. If the region climbs into the low 50s in the
morning Friday, we could definitely see higher gusts reaching the
surface, particularly over SE MA and RI as a result.
Gusty winds may still linger through the rest of the day Friday and
into early Saturday morning with a lingering tight pressure gradient
over the region and significant pressure rises as the surface low
exits with the front. Winds will also shift more W post-front,
kicking off cold air advection. 925 mb temperatures will fall
between -8C and -4C for Saturday before briefly warming to around 0C
for Sunday as another disturbance moves across Quebec and its front
drags across southern New England. Cold air makes a return for the
start of next week with low level temperatures returning to around -
10C and high pressure approaching from the west.
KEY MESSAGE 3...Chance for minor coastal flooding during the Friday
morning high tide
With the southerly low level jet, stronger southerly winds at the
surface are also expected. However, the risk for coastal flooding
and the winds' impact on it is still a bit uncertain due to the
timing of the morning high tide and when the stronger winds will
move in. If the winds coincide with the Friday morning high tide,
then we could see some minor coastal flooding along the south-facing
shores. The latest PETSS guidance has started to indicate around 1
ft of surge particularly for Providence during the morning high
tide, and Stevens Institute ensemble guidance also has around 1-2 ft
of surge. As mentioned in the previous discussion, the risk for
erosion is very low and is not expected to be much of a factor as
this event is only expected to affect this high tide cycle.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
00z TAF Update: High confidence.
VFR through the TAF period. Light SW continue tonight. Winds at
2kft increase to 35-45 knots early wednesday morning out of the
SW, bringing windshear concerns until late morning when diurnal
mixing kicks in. Winds Wednesday afternoon will then gust up to
30-35 knots from the SW. Winds gradually diminish wednesday
night.
KBOS Terminal...High confidence in TAF.
VFR. Windshear possible by early Wednesday morning as winds
aloft increase to 35-40 knots, but surface winds should be able
to catch up with winds aloft by mid morning.
KBDL Terminal...High confidence in TAF.
VFR. Windshear possible by early Wednesday morning as winds
aloft increase to 35-40 knots, but surface winds should be able
to catch up with winds aloft by mid morning.
Outlook /Thursday through Sunday/...
Thursday: VFR. Breezy.
Thursday Night: MVFR/IFR conditions possible. Strong winds with
gusts up to 45 kt. Chance RA.
Friday: Mainly MVFR, with local IFR possible. Strong winds with
gusts up to 45 kt. Chance RA.
Friday Night: VFR. Windy with gusts up to 35 kt.
Saturday: VFR. Breezy.
Saturday Night: VFR. Breezy. Slight chance RA, slight chance
SN.
Sunday: VFR. Breezy. Slight chance RA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Today Through Wednesday Night...High confidence.
Calm winds and seas today with high pressure overhead.
Increasing SW winds tonight into tomorrow with gale force wind
gusts likely through Wednesday evening. Seas increase to 8-10
feet in the southern waters, and 6-8 feet in the eastern waters.
Outlook /Thursday through Sunday/...
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Thursday Night: Moderate risk for gale force winds with gusts
up to 45 kt. Areas of rough seas. Chance of rain.
Friday: Low risk for storm force winds with gusts up to 50 kt.
Rough seas up to 14 ft. Rain.
Friday Night: Strong winds with areas of gusts up to 45 kt.
Rough seas up to 14 ft. Chance of rain.
Saturday: Winds less than 25 kt. Areas of rough seas.
Saturday Night: Moderate risk for Small Craft Advisory winds
with areas of gusts up to 30 kt. Seas up to 5 ft. Slight chance
of rain.
Sunday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas. Slight chance of rain.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning from 7 AM to 7 PM EST Wednesday for ANZ230-
232>237.
Gale Warning from midnight tonight to 7 PM EST Wednesday for
ANZ231-251.
Gale Warning from midnight tonight to 1 AM EST Thursday for
ANZ250-254.
Gale Warning from 7 AM Wednesday to 1 AM EST Thursday for
ANZ255-256.
&&
DISCUSSION...Hrencecin/KP
AVIATION...McMinn/KP
MARINE...KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 1:45 PM EST | Wind Advisory | BOX | Barnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more | 64 hr |
| Dec 17, 5:39 PM EST | Gale Watch | BOX | 7 hr |
Nearby
High Wind Watches in Massachusetts, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.